EconPapers    
Economics at your fingertips  
 

Dif-in-Dif Estimators of Multiplicative Treatment Effects

Emanuele Ciani () and Paul Fisher ()

Journal of Econometric Methods, 2019, vol. 8, issue 1, 10

Abstract: We consider a difference-in-differences setting with a continuous outcome. The standard practice is to take its logarithm and then interpret the results as an approximation of the multiplicative treatment effect on the original outcome. We argue that a researcher should rather focus on the non-transformed outcome when discussing causal inference. The first step should be to decide whether the time trend is more likely to hold in multiplicative or level form. If the former, it is preferable to estimate an exponential model by Poisson Pseudo Maximum Likelihood, which does not require statistical independence of the error term. Running OLS on the log-linearised model might instead lead to confounding distributional and mean changes. We illustrate the argument with a simulation exercise.

Keywords: difference-in-differences; log-linearisation; Poisson Pseudo Maximum Likelihood (search for similar items in EconPapers)
JEL-codes: C21 C51 I38 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/jem.2019.8.issue- ... -0011.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Dif-in-dif estimators of multiplicative treatment effects (2014) Downloads
Working Paper: Dif-in-dif estimators of multiplicative treatment effects (2014) Downloads
Working Paper: Dif-in-dif estimators of multiplicative treatment effects (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:jecome:v:8:y:2019:i:1:p:10:n:3

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/jem

Access Statistics for this article

More articles in Journal of Econometric Methods from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-09-25
Handle: RePEc:bpj:jecome:v:8:y:2019:i:1:p:10:n:3